Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 55, NWS Louisville, KY

September 3, 2009Grayson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 3, 2009, 6:53 AM CDT for Grayson County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2009, 6:53 AM CDT (11:53 UTC)
Expired
Sep 3, 2009, 9:00 AM CDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Grayson County, KY

The radar

The Louisville radar (KLVX), 62 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 031153
FFWLMK
KYC085-031400-
/O.NEW.KLMK.FF.W.0055.090903T1153Z-090903T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
653 AM CDT THU SEP 3 2009

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 900 AM CDT

* AT 651 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR GRAYSON SPRINGS...OR 37
  MILES NORTHEAST OF BOWLING GREEN...MOVING NORTHWEST AT 5 MPH.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY RURAL
  AREAS OF EASTERN GRAYSON COUNTY...INCLUDING MEREDITH...PEONIA...
  GRAYSON SPRINGS AND CLARKSON.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3750 8623 3750 8610 3737 8608 3737 8626

$$

RJS
2 follow-up statements
000 
WGUS73 KLMK 031253
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
753 AM CDT THU SEP 3 2009

KYC085-031400-
/O.CON.KLMK.FF.W.0055.000000T0000Z-090903T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON KY-
753 AM CDT THU SEP 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
EASTERN GRAYSON COUNTY...

AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE RAINS ACROSS THE WARNED AREA.  

* THE HIGHEST RISK FOR FLASH FLOODING WILL REMAIN OVER MAINLY RURAL
  AREAS OF EASTERN GRAYSON COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF A QUARTER TO A HALF INCH ARE POSSIBLE 
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

&&

LAT...LON 3750 8623 3750 8610 3737 8608 3737 8626

$$

RJS
000 
WGUS73 KLMK 031355
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 AM CDT THU SEP 3 2009

KYC085-031405-
/O.EXP.KLMK.FF.W.0055.000000T0000Z-090903T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON KY-
855 AM CDT THU SEP 3 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 AM CDT FOR EASTERN
GRAYSON COUNTY...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3750 8623 3750 8610 3737 8608 3737 8626

$$

RJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:20 AM CDT, 33 minutes earlier.

Area forecast discussion, Sep 3, 6:20 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
720 AM EDT THU SEP 3 2009

.UPDATED FOR 12Z TAFS...

.SHORT TERM (TDA AND TNGT)...

WILL MAKE SOME SIGNIFICANT CHGS WITH THIS FCST ACRS PRIMARILY OUR
SWRN FA (BWG AREA)...TO INCREASE POPS...MAINLY THIS MORNING TO NEAR
60%.

OUR HIER RESOLUTION MODELS...NAM/OUR LOCAL WRF/SPC WRF...ALL HITTING
ON OUR SWRN FA THIS MORNING FOR SHOWER/TSTM DEVELOPMENT AS SRN
IL/WRN KY UPR LO TRACKS EAST INTO OUR FA TDA. HPC ON BOARD WITH THIS
AS WELL WITH A QPF BULLSEYE FOR THAT AREA. AT 06Z...SFC/LO LEVEL
THETA E RIDGE JUST PRECEDED A WEAK INVERTED SFC TROF FROM EVV TO HOP
INTO MIDDLE TN...WEST OF BNA. SHOWERS/TSTMS SHUD CONTINUE DEVELOPING
IN THIS AREA OF HIER MOISTURE/INSTABILITY EARLY THIS MRNG. IT
APPEARS THAT MOST ACTIVITY WILL BE CONFINED TO OUR WRN/SRN FA
OVERALL TDA WITH THE LEAST CHC ACRS OUR NERN COUNTIES. WILL CONTOUR
POPS (HIEST SW TO LOWEST NE) TDA AND LEAVE TNGTS FCST DRY AS
PREVIOUSLY FCST AND MODELS BACK.

WILL NEED TO ADJUST TEMPS DOWN A BIT TDA DUE TO CLOUDS EVERYWHERE...
AND ESPECIALLY IN THE BWG AREA WITH THE MOST NUMEROUS ACTIVITY
THERE.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...

WITH THE JET STREAM WELL NORTH IN CANADA IN A PATTERN MORE TYPICAL
OF MID-SUMMER...THIS WEEKENDS WEATHER OVER THE LOWER OHIO VALLEY
WILL BE INFLUENCED BY SUBTLE HARD-TO-DEFINE FEATURES. TEMPERATURES
WILL BE EASIEST TO FORECAST DUE TO THE LACK OF ANY WARM OR COLD
ADVECTION OF ANY KIND. HIGHS AND LOWS FRIDAY THROUGH MONDAY WILL NOT
VARY MUCH DAY TO DAY...GENERALLY RANGING VERY CLOSE TO EARLY SEPT
NORMALS OF LOW TO MID 80S FOR HIGHS AND MID 60S FOR LOWS.

WINDS ALL WEEKEND WILL STAY LIGHT DUE TO THE PROXIMITY OF SPRAWLING
SURFACE HIGH PRESSURE ACROSS THE UPPER OHIO VALLEY.

A WEAK BLOCKING PATTERN WILL CONTINUE ACROSS THE CENTRAL CONUS
THROUGH AT LEAST SUNDAY AS A WEAK 500MB LONGWAVE TROUGH WILL STAY
NEARLY STATIONARY ACROSS THE LOWER MISSOURI VALLEY...TRAPPED
UNDERNEATH RIDGING ACROSS THE UPPER MIDWEST.

ON FRIDAY AS ONE WEAK 500MB DISTURBANCE MOVES EAST ACROSS
OHIO...ANOTHER WILL DIP SOUTH AND BECOME ESTABLISHED ACROSS MISSOURI
OR EASTERN KANSAS. MOISTURE CONVERGENCE AND HIGHER PRECIPITABLE
WATER VALUES WILL PEAK ALONG THE TRACK THIS SECOND UPPER LOW. EXPECT
FRIDAY TO STAY DRY. THE MOST RECENT GUIDANCE HAVE WIDELY DIFFERENT
VERSIONS ON HOW CLOSE ANY CONVECTION COMES TO OUR WESTERN BORDER ON
SATURDAY. THE NAM IS MY PREFERENCE AND KEEPS DEEP MOISTURE
SUPPRESSED WELL TO OUR SOUTH AND WEST SATURDAY WITH A DRY EASTERLY
FLOW ACROSS KENTUCKY. THE ECMWF HOWEVER...BRINGS WIDESPREAD SHOWERS
AS FAR EAST OF INTERSTATE 65 SATURDAY AFTERNOON. THE LATEST 00Z GFS
IS IN BETWEEN THESE SOLUTIONS WITH SHOWERS AS FAR EAST AS SOUTHERN
ILLINOIS.

FEEL THAT THE STRENGTH OF THE GREAT LAKES RIDGING WILL KEEP DRIER
AIR ACROSS AREA SATURDAY AND KEEP RAIN OUT OF OUR FORECAST FOR
SATURDAY.

BY SUNDAY AND MONDAY...THE WEAK 500MB FEATURES OVER MISSOURI WILL
MOVE SLOWLY NORTHEAST AND ARRIVE OVER SOUTHERN MICHIGAN BY LATE
MONDAY. MORE HUMID AIR WILL ARRIVE SUNDAY AND WILL PROBABLY CONTINUE
THROUGH AT LEAST TUESDAY. WILL MAINTAIN CURRENT FORECAST OF A SLIGHT
CHANCE OF CONVECTION SUNDAY THROUGH TUESDAY...BUT LATER SHIFTS MAY
BE INCREASING THESE CHANCES IN THE FUTURE.

&&

.AVIATION (03/06Z TAFS)...

CLOSED LOW NOW OVER WESTERN KENTUCKY WILL SLOWLY MOVE SOUTHEAST
ACROSS TENNESSEE THROUGH LATE MORNING.

WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL AFFECT BWG THROUGH
13 TO 15Z...WITH GRADUAL CLEARING BEGINNING AROUND 18Z. EXPECT MVFR
AND OCCASIONAL IFR CIGS AND VISIBILITIES AT BWG THROUGH 14Z.

ELSEWHERE...THIS AREA OF RAIN IS EXPECTED TO STAY SOUTH OF SDF. THE
NORTHERN EDGE OF THIS PRECIPITATION MAY APPROACH WITHIN 30 MILES OF
STANDIFORD BETWEEN 13Z AND 16Z. WILL PUT VCSH AT SDF ENDING AROUND
16Z. ALTHOUGH SOME MID LEVEL CLOUDS WILL MOVE ACROSS SDF AND
LEX...VFR CONDITIONS EXPECTED AT THESE AIRPORTS.

OVERNIGHT...SKIES WILL CLEAR AND WINDS WILL BECOME LIGHT. LOCALLY
DENSE FOG IS VERY POSSIBLE AT BWG AFTER 04Z DUE TO EARLY HEAVIER
RAIN. OUTSIDE OF ANY THUNDERSTORMS...WINDS TODAY SHOULD STAY LIGHT
OUT OF THE EAST AROUND 5 TO 7 MPH.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...DK
LONG TERM....JSD
AVIATION.....JSD
Hazardous weather outlook, Sep 3, 3:28 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
428 AM EDT THU SEP 3 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
428 AM EDT THU SEP 3 2009 /328 AM CDT THU SEP 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
ACROSS SOUTH CENTRAL KENTUCKY...RESULTING IN PERIODS OF HEAVY RAIN.
THIS RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND SHARP RISES IN
DITCHES...CREEKS AND STREAMS. ACROSS THE REST OF CENTRAL KENTUCKY
AND SOUTHERN INDIANA...ONLY ISOLATED THUNDERSTORMS ARE FORECAST.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS MAY DEVELOP SUNDAY THROUGH WEDNESDAY. CLOUD
TO GROUND LIGHTNING...GUSTY WINDS AND HEAVY RAIN MAY ACCOMPANY ANY
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAPIDLY RISING WATERWAYS AS A
RESULT OF EXCESSIVE RAINFALL.

DK/JSD

In the hours before

Special weather statement, Sep 3, 3:43 AM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 AM EDT THU SEP 3 2009

KYZ026-061-070>072-031045-
OHIO KY-BUTLER KY-LOGAN KY-WARREN KY-SIMPSON KY-
INCLUDING THE CITIES OF...BEAVER DAM...MORGANTOWN...
RUSSELLVILLE...BOWLING GREEN...FRANKLIN
343 AM CDT THU SEP 3 2009

A SLOW MOVING UPPER LOW HAS SPARKED WIDESPREAD SHOWERS AND
THUNDERSTORMS THAT WILL BRING LOCALLY HEAVY RAINFALL TO PORTIONS
OF SOUTH CENTRAL KENTUCKY WEST OF INTERSTATE 65 AND AS FAR NORTH
AS OHIO COUNTY. NUMEROUS THUNDERSTORMS WILL MOVE EAST OVER LOGAN COUNTY BY 415
AM CDT. OTHER STORMS WILL MOVE NORTH ACROSS BUTLER AND OHIO
COUNTIES THROUGH 5 AM CDT. LOCALIZED VERY HEAVY RAINFALL OF ONE TO
TWO INCHES ARE POSSIBLE THROUGH 6 AM CDT...ESPECIALLY OVER BUTLER
AND OHIO COUNTIES. EXPECT REDUCED VISIBILITIES AND PONDING WATER
UNDER THE HEAVIEST THUNDERSTORMS. MOTORISTS SHOULD SLOW DOWN AND
ALLOW EXTRA SPACING BETWEEN VEHICLES.

JSD
Local storm report, Sep 3, 4:55 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
555 AM EDT THU SEP 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0455 AM     HEAVY RAIN       3 E HARTFORD            37.45N  86.84W
09/03/2009  M2.85 INCH       OHIO               KY   MESONET

            2.85 INCHES OF RAIN IN 1 HOUR AND 20 MINUTES MEASURED
            BY KENTUCKY MESONET

&&

EVENT NUMBER LMK0900110

JSD
Local storm report, Sep 3, 5:17 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
617 AM EDT THU SEP 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0616 AM     HEAVY RAIN       3 E HARTFORD            37.45N  86.84W
09/03/2009  M3.55 INCH       OHIO               KY   MESONET

            3.55 INCHES OF RAIN IN JUST UNDER 2 HOURS AT A KENTUCKY
            MESONET SITE JUST EAST OF HARTFORD.

&&

EVENT NUMBER LMK0900111

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:29 AM CDTFlash Flood WarningLMKButler, Logan, Ohio4 hr
Sep 3, 6:15 AM CDTAreal Flood AdvisoryLMKEdmonson, Grayson, Simpson, Warren3 hr

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.